Archive for November 2011

Review: IV N-acetylcysteine in acetaminophen overdose

November 30, 2011, 12:25 am

★★★★☆

Intravenous acetylcysteine for the treatment of acetaminophen overdose. Klein-Schwartz W, Doyon S. Expert Opin Pharmacother 2011 Jan;12:119-130.

Abstract 

This difficult-to-summarize review article is up-to-date and comprehensive, and worth reading for anyone with more than a passing interest in the treatment of acetaminophen (APAP) overdose. Some key points made by the authors:

  1. Red flags for APAP overdose patients with increased likelihood

Read More »

Is methylene blue beneficial in treating calcium-channel-blocker overdose

November 29, 2011, 12:41 am

★★½☆☆
Methylene Blue in the Treatment of Refractory Shock From an Amlodipine Overdose. Jang DH et al. Ann Emerg Med 2011 Dec;58:58:565-7.

Abstract 

This interesting but far from conclusive case report suggests that methylene blue may be beneficial in treating overdose of the calcium channel blocker amlodipine (Norvasc). The theory is that some calcium channel blockers — including amlodipine — increase …

Read More »

Dabigatran and the trauma patient

November 25, 2011, 8:19 am

★★★½☆

Acutely Injured Patients on Dabigatran.  Cotton BA et al. N Engl J Med 2011 Nov 24;365:2039-2040.

Full Text 

This short letter, from 3 trauma surgeons and emergentologists at the University of Texas at Houston, emphasizes some important points about the problems that the new anticoagulation agent dabigatran (Pradaxa) may present for physicians taking care of injured patients.

The authors state …

Read More »

New York Times and Rachel Maddow on pepper spray

November 24, 2011, 12:32 am

The New York Times had a somewhat interesting article this morning on the controversy over the use of pepper spray last weekend on demonstrators at the University of California-Davis. In the view of Kamran Loghman, who worked on turning pepper spray into a chemical weapon, the incident at Davis was outrageous: “I have never seen such an inappropriate and improper …

Read More »

Pepper spray and other chemical weapons

November 22, 2011, 1:20 am

★★★☆☆

Emergency Management of Chemical Weapons Injuries. Anderson PD. J Pharm Practice 2011 Nov 11 [Epub ahead of print]

Abstract 

Just in time to provide medical background to the events at University of California-Davis over the weekend, this article reviews treatment of victims exposed to pepper spray, as well as other chemical weapons such as nerve agents, vesicants, phosgene

Read More »

Cannabis body packers

November 20, 2011, 11:38 pm

★★★☆☆

Cannabis body packing: Two case reports. Spadari M et al. Clin Toxicol 2011;49:862-864.

Abstract 

Cases of body packing usually involve ingestion of packets containing heroin, cocaine, or methamphetamine.  Although packers who ingest cannabis packets are dealing with a much less dangerous drug, they are still susceptible to serious adverse effects. This French paper presents two case reports:

  1. A 26-year=old man

Read More »

Physostigmine for quetiapine overdose?

November 18, 2011, 11:38 pm

★★½☆☆

Reversal of quetiapine-induced altered mental status with physostimine: a case series. Cole JB et al. Am J Emerg Med 2011 July 28; [Epub ahead of print]

Abstract 

Some of the atypical antipsychotic agents — quetiapine (Seroquel), olanzapine (Zyprexa), clozapine (Clozaril) — have significant anticholinergic properties.  This paper describes three patients with quetiapine overdose and altered mental status who improved after …

Read More »

Paralytic Shellfish Poisoning in Alaska

November 18, 2011, 1:15 am

Steamed Cockles

★★★½☆

Paralytic Shellfish Poisoning – Southeast Alaska, May-June 2011. MMWR 2011 Nov 18;60:1554-1556.

Full Text 

In this report, the CDC describes 21 cases of paralytic shellfish poisoning (PSP) occurring in Southeast Alaska in the months of May and June of this year. All victims had consumed noncommercial bivalve mollusks: cockles, mussels, and clams. Symptoms included facial paresthesias, bulbar palsy

Read More »

Cannabinoid Hyperemesis Syndrome

November 17, 2011, 8:20 pm

My Emergency Medicine News column on cannabinoid hyperemesis syndrome has just been posted. To read it, click here.…

Read More »